Alert archive / Minnesota / Beach Hazards Statements in 2022
Beach Hazards Statement 13, NWS Duluth, MN
NWS Duluth, MN issued this beach hazards statement at Sep 3, 2022, 9:42 AM CDT for Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Sep 3, 2022, 9:42 AM CDT (14:42 UTC)
- Expired
- Sep 3, 2022, 8:00 PM CDT
- In force
- 10 hr
- Issued by
- NWS Duluth, MN
Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI
The radar
The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 14:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 2.7 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1007 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -38 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
224 WHUS43 KDLH 031442 CFWDLH Coastal Hazard Message National Weather Service Duluth MN 942 AM CDT Sat Sep 3 2022 MNZ037-WIZ001-040100- /O.NEW.KDLH.BH.S.0013.220903T1442Z-220904T0100Z/ Carlton and South St. Louis-Douglas- 942 AM CDT Sat Sep 3 2022 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM CDT THIS EVENING... * WHAT...Dangerous swimming conditions are expected along the Lake Superior shoreline due to high wave action and strong rip currents. * WHERE...Minnesota Park Point and Wisconsin Point Beaches. * WHEN...Until 8 PM CDT this evening. * IMPACTS...High wave action can make swimming difficult on days such as this. Incoming waves in rapid succession can tire a swimmer quickly. * ADDITIONAL DETAILS...Northeast winds off of the Lake will be producing waves of 2 to 3 feet into the early evening hours. PRECAUTIONARY/PREPAREDNESS ACTIONS... Rip currents are powerful channels of water flowing quickly away near shoreline structures such as peninsulas or breakwalls...and near river mouths. For additional safety information and precautions...please visit www.weather.gov/Duluth && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Sep 3, 5:52 AM CDT, 3 hours 50 minutes earlier.
Area forecast discussion, Sep 3, 5:52 AM CDT, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
552 AM CDT Sat Sep 3 2022
.DISCUSSION...(Today through Friday)
Issued at 439 AM CDT Sat Sep 3 2022
Summary: Relatively quiet conditions expected with cool temps
this weekend, gradually warming during the week.
High pressure and mid/upper-level ridging over the Northern
Plains and Canadian Prairies will provide quiet conditions for
most areas this weekend and into next week. The main exception
will be along the south shore of Lake Superior and near the Twin
Ports today and Sunday. Northeast winds are expected and may
become gusty along the shore and inland areas southeast of the
shoreline. We've opted for a "Moderate" swim risk for the Twin
Ports due primarily to the strong northeast winds. If the winds or
waves build higher than expected, that risk may need to be
upgrade to "High" with later updates. Temperatures today will be
much cooler, in the low 60s along the Lake Superior shore to
around 70 degrees well inland.
Clear skies and light winds are expected tonight, which will
raise the potential for patchy frost in some of our
climatologically colder locations. Overnight lows will range from
around 40 to the middle 40s. Some of those colder locations may
dip into the 30s for a time overnight. I'm not confident in winds
becoming calm overnight and expect any frost to be widely isolated
and perhaps limited to rooftops rather than affecting vegetation.
For these reasons, I decided not to hoist frost headlines with
this forecast. Later updates may increase the risk of frost.
A little warmer for Sunday as we add a few degrees to the high
temps. Conditions will be similar to today with mostly sunny
skies. Northeast winds will be stronger near the Lake Superior
shore than areas inland. "Moderate" swim risk near the Twin Ports
is expected once again due to those northeast winds.
The "heat dome" over the western half of the CONUS will nose our
direction early in the week with temperatures gradually climbing
to into the upper 70s and 80s by Tuesday. A weak trough may pass
over the region early Wednesday morning. Guidance diverges on
handling this feature. At most we may see a wind shift and perhaps
a few sprinkles. Another wave may move over the region Friday and
Saturday. With the lingering mid/upper-level ridge over the
western CONUS, confidence in the amplitude, timing, and location
of waves propagating east into our region is low.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 552 AM CDT Sat Sep 3 2022
VFR conditions are expected today with winds veering from
northerly this morning to northeasterly this afternoon and
eventually easterly by Sunday morning. Cool air over western Lake
Superior may result in convective clouds at DLH and HYR today with
bases in the 2500 to 3000 ft range. At this point I don't expect
enough clouds for ceilings, so kept the FEW/SCT mentions. Winds
subside tonight and may go calm at all terminals except DLH. Fog
development is possible tonight at HIB and HYR. There will be
enough moisture at DLH, but think the light winds will keep the
boundary layer mixed, preventing fog development.
&&
.MARINE...
Issued at 439 AM CDT Sat Sep 3 2022
Robust high pressure over the Northern Plains and Minnesota this
weekend will yield northeasterly winds over western Lake Superior.
A seasonally cool airmass will produce unstable conditions over
the lake. As such, winds will mix deeper than the past several
weeks resulting in stronger winds over the water instead of the
land. Onshore flow is expected through the weekend, with the
strongest winds generally from the Twin Ports east along the South
Shore. Winds may turn offshore along the North Shore for a time
each afternoon. Look for sustained winds of 5 to 15 knots with
gusts of 15 to 25 knots. Waves will build to 2 to 4 feet by
mid/late morning for South Shore waters with the highest waves in
the Apostle Islands and Oak Point to Saxon Harbor where a Small
Craft Advisory is in effect until 4 PM. Dangerous swimming
conditions are possible along the South Shore and the Apostle
Islands today. Kayakers may also have difficulty navigating the
conditions today into this evening. Winds will subside this
evening and are expected to strengthen again on Sunday.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 63 46 65 50 / 0 0 0 0
INL 66 43 72 46 / 0 0 0 0
BRD 71 45 72 49 / 0 0 0 0
HYR 67 41 72 46 / 0 0 0 0
ASX 64 42 70 48 / 0 0 0 0
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Small Craft Advisory until 4 PM CDT this afternoon for LSZ147-
148-150.
&&
DISCUSSION...Huyck
AVIATION...Huyck
MARINE...HuyckHazardous weather outlook, Sep 3, 5:12 AM CDT, 4 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 512 AM CDT Sat Sep 3 2022 MNZ037-WIZ001-041015- Carlton/South St. Louis-Douglas- 512 AM CDT Sat Sep 3 2022 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Today and Tonight Northeasterly winds may lead to dangerous swimming conditions and rip currents today along Park Point and Wisconsin Point. .DAYS TWO THROUGH SEVEN...Sunday through Friday Northeasterly winds will continue for Sunday and may again lead to dangerous swimming conditions and rip currents along Park Point and Wisconsin Point. .SPOTTER INFORMATION STATEMENT... Skywarn spotter activation will not be needed today or tonight. MNZ010>012-018>021-025-026-033>036-038-WIZ002>004-006>009-041015- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Pine-Bayfield-Ashland-Iron- Burnett-Washburn-Sawyer-Price- 512 AM CDT Sat Sep 3 2022 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Skywarn spotter activation will not be needed today or tonight. LSZ121-140>148-150-041015- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 512 AM CDT Sat Sep 3 2022 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...Today and Tonight Gusty northeast winds and higher waves are expected to create conditions hazardous to small craft today along parts of the South Shore. See the latest Marine Weather Message for further details. .DAYS TWO THROUGH SEVEN...Sunday through Friday Gusty northeast winds and higher waves will persist for Sunday and are expected to create conditions hazardous to small craft along parts of the North and South Shores. BJH More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 9:26 PM CDT | Small Craft Advisory | DLH | 19 hr | |
| Sep 2, 7:17 PM CDT | Special Weather Statement | DLH | Price | 43 min |
| Sep 2, 8:49 PM CDT | Special Weather Statement | DLH | Price | 41 min |
Nearby
Beach Hazards Statements in Minnesota, 2022Beach Hazards Statements in Wisconsin, 2022Every beach hazards statement in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.